Statin-associated muscle symptoms (SAMSs) vary considerably in frequency and severity, with a spectrum extending from myalgia with normal creatine kinase (CK) levels or asymptomatic hyperCKemia to potentially life-threatening rhabdomyolysis and necrotizing autoimmune myopathy. Myalgia with CK elevation is the most common presentation. Onset is usually within 1 month after statin initiation or dosage intensification, and the symptoms can be expected to resolve within a few weeks after treatment discontinuation. The mechanism of muscle injury combines statin accumulation within muscles, which varies with the type and dosage of the drug; muscle fragility; abnormalities in statin transport or liver metabolism; drug-drug interactions; and genetic susceptibility. HMG-CoA reductase inhibition in muscles by statins exerts pleiotropic effects that can affect energy metabolism, induce mitochondrial dysfunction, modify lipid oxidation, promote apoptosis and cell membrane lysis, alter muscle protein synthesis, or trigger an autoimmune process. Statins are used to treat several chronic conditions and comorbidities, including inflammatory rheumatic diseases, which are associated with an increased cardiovascular risk. When the cardiovascular risk is high or very high, statin therapy is indispensable and has a very favorable risk/benefit ratio. Otherwise, the risks should be weighed against the benefits before reinitiating statin therapy, and a different statin or lower dosage should be used. If statin therapy cannot be successfully reintroduced, other classes of lipid-lowering drugs should be considered. Severe SAMSs with major weakness and marked CK elevation should suggest the rare eventuality of necrotizing autoimmune myopathy and prompt an anti-HMGCR antibody assay and muscle biopsy to ensure that immunosuppressant therapy is started rapidly if needed.
Keywords: Muscle; Myalgia; Myositis; Rhabdomyolysis; Statin.
Copyright © 2019 Société française de rhumatologie. Published by Elsevier Masson SAS. All rights reserved.